Virginia, 2015Damaging Winds in Virginia, June 13, 2015
June 13, 2015 · NWS RNK · 2 events in 2 counties and zones
Low level convergence associated with a cold front near the Ohio River combined with strong afternoon heating associated with a large upper level ridge over the southeast and mid-Atlantic states to allow a thunderstorm to briefly intensify to severe levels. Several other showers and thunderstorms developed across the forecast area, but none became quite as strong.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level convergence associated with a cold front near the Ohio River combined with strong afternoon heating associated with a large upper level ridge over the southeast and mid-Atlantic states to allow a thunderstorm to briefly intensify to severe levels. Several other showers and thunderstorms developed across the forecast area, but none became quite as strong.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 2:59 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 13, 2:59 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT SAT JUN 13 2015
.SYNOPSIS...
HIGH PRESSURE ALONG THE SOUTHEAST ATLANTIC COAST WILL GRADUALLY
STRENGTHEN THROUGH THE WEEKEND. A SURFACE FRONT NORTH OF THE OHIO
RIVER WILL DIP SOUTH TOWARD OUR REGION TONIGHT...BEFORE
RETREATING BACK TO THE NORTH ON SUNDAY. THIS PATTERN IS EXPECTED
TO STAY IN PLACE FOR MUCH OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 345 PM EDT SATURDAY...
SFC COLD FRONT EXTENDS E-W ALONG THE MASON-DIXON INTO THE OHIO
VALLEY. HIGH PRESSURE WAS CENTERED OVER GEORGIA AND THE SOUTHEAST
ATLANTIC COAST. SURFACE PRESSURE FIELDS INDICATE GENERAL RIDGING
FROM THE CENTER OF THE SURFACE HIGH NORTHWARD ALONG THE SPINE OF
THE SOUTHERN APPALACHIANS WITH A LEE TROUGH OVER THE PIEDMONT.
OUTFLOW BOUNDARY FROM SHOWERS/STORMS ONGOING ALONG AND JUST SOUTH
OF SURFACE FRONT ACROSS NRN WV INTO CENTRAL VA WILL BE MAIN FOCUS
FOR THUNDERSTORM ACTIVITY THIS EVENING. CURRENT FORECAST WHICH
ENTERTAINS HIGHEST POPS ACROSS OUR NORTHERN CWA FROM LWB-LYH AND
POINTS NORTH LOOKS GOOD FOR THIS EVENING. ELSEWHERE...SHOWER/STORM
ACTIVITY WILL BE MORE ISOLD.
WITH THE EXCEPTION OF THE I-64 CORRIDOR...SHOWER ACTIVITY SHOULD
WANE WITH LOSS OF HEATING THIS EVENING. OLD OUTFLOW BOUNDARY AND
CONVERGENCE FROM BACKDOOR FRONT TO OUR NORTH WILL ALLOW POTENTIAL
FOR CONTINUED ACTIVITY WELL INTO THE OVERNIGHT FOR OUR NORTHERN
CWA...WITH POTENTIAL FOR SCT SHOWERS EVEN INTO THE LATE NIGHT AND
EARLY MORNING HOURS FROM LWB-LYH AND POINTS NORTH.
FOR SUNDAY...PRIMARY FOCUS FOR DEEP CONVECTION WILL ONCE AGAIN BE
MAINLY CONFINED TO OUR NORTHERN CWA...BUT WITH INCREASING
SUBSIDENCE FROM BUILDING HIGH PRESSURE OVER THE SOUTHERN
APPALACHIANS COVERAGE SHOULD BE LESS THAN COMPARED TO SATURDAY.
THE AIRMASS OVER THE NEXT 24 HOURS WILL ESSENTIALLY REMAIN
UNCHANGED...THUS EXPECTING A REPEAT OF WARM/MUGGY NIGHT TIME LOWS
AND INCREASINGLY WARMER DAYTIME HIGHS AS HIGH PRESSURE BECOMES
FIRMLY ESTABLISHED.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 330 PM EDT SATURDAY...
A PATTERN TYPICAL FOR MIDSUMMER WILL CONTINUE TO DOMINATE OUR WEATHER
THROUGH THE SHORT TERM. AN UPPER LEVEL RIDGE OVER THE EAST COAST WITH A
SURFACE HIGH OVER THE SOUTHEAST WILL KEEP THE MAIN STORM TRACK AROUND
THE PERIPHERY OF OUR AREA...WITH IMPULSES OF ENERGY RIDING AN OLD
FRONTAL BOUNDARY BRUSHING OUR FAR NORTHERN AND EASTERN AREAS. THERE
WILL BE NO CHANGE IN AIRMASS AND HEAT/HUMIDITY WILL CONTINUE TO BUILD
THROUGH MIDWEEK. WHILE THERE WILL BE AMPLE INSTABILITY TO DRIVE
CONVECTION THE DYNAMICS NECESSARY FOR A THREAT OF ORGANIZED SEVERE
WEATHER WILL REMAIN CONFINED TO THE OLD FRONTAL BOUNDARY SKIRTING FAR
NORTHERN AND EASTERN SECTIONS AS PER SPC DAYS 2/3 OUTLOOKS. OUTSIDE OF
THE FAR NORTHERN AND EASTERN AREAS...WE WILL SEE A CONTINUING PATTERN
OF AFTERNOON AND EVENING SHOWERS/STORMS WITH LOCALIZED VERY HEAVY
DOWNPOURS...ESPECIALLY FROM THE BLUE RIDGE WESTWARD. MODEL SOLUTIONS
START TO DIVERGE A BIT BY MIDWEEK THE UPPER RIDGE LOSES AMPLITUDE...
POTENTIALLY ALLOWING SOME ENERGY TO APPROACH FROM THE MIDWEST AND BRING
BETTER COVERAGE OF CONVECTIVE ACTIVITY TO THE REGION
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 330 PM EDT SATURDAY...
MAIN DISPARITY IN MODEL SOLUTIONS IN THE EXTENDED PERIOD SEEMS TO
RESIDE IN TIMING OF FEATURES AS AN UPPER TROF APPROACHES FROM THE WEST
AND PICKS UP SOME REMNANT ENERGY FROM A SYSTEM COMING OUT OF THE GULF
OF MEXICO. ONE OF THE DAYS LATE IN THE PERIOD WILL LIKELY BE WETTER AND
MORE ACTIVE THAN THE OTHERS...BUT IT IS TOO EARLY TO DEFINITIVELY SAY
WHICH DAY THIS WILL BE. WE WILL HAVE TO WAIT FOR LATER MODEL RUNS TO
PAINT A CLEARER PICTURE AS THEY CONVERGE ON A SOLUTION. REGARDLESS OF
THE SOLUTION THERE WILL BE NO CHANGE IN AIRMASS AND WE WILL STAY HOT
AND HUMID WITH A DIURNAL BIAS FOR SHOWERS AND THUNDERSTORMS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 400 PM EDT SATURDAY...
SCATTERED AFTERNOON AND EVENING SHOWERS/STORMS SHOULD WANE WITH
LOSS OF DAYTIME HEATING. BEST COVERAGE THROUGH THE EVENING HOURS
WILL BE ALONG THE INTERSTATE 64 CORRIDOR FROM CRW-LWB-RIC.
FOR THE OVERNIGHT TONIGHT INTO SUNDAY...EXPECTING A REPEAT OF
PATCHY MOUNTAIN VALLEY FOG FOLLOWED BY WIDELY SCATTERED
SHOWERS/STORMS SUNDAY AFTERNOON.
ASIDE FROM THE PATCHY FOG AND SHOWER/STORM THREAT...CONDITIONS
WILL REMAIN PRIMARILY VFR.
EXTENDED AVIATION DISCUSSION...
HIGH PRESSURE CENTERED OVER THE SOUTHERN APPALACHIANS WILL RESULT
IN HOT HUMID CONDITIONS ACROSS THE SOUTHEASTERN UNITED STATES
THROUGH THE UPCOMING WEEK. MOISTURE STREAMING AROUND THE PERIPHERY
OF THE HIGH WILL RESULT IN GREATEST COVERAGE OF SHOWERS/STORMS
FROM THE MS VALLEY UP THROUGH THE OHIO VALLEY AND INTO THE
NORTHERN MID ATLANTIC. LOCALLY...THE SHOWER AND STORM THREAT WILL
BE MAINLY DIURNALLY DRIVEN WITH ONLY LOCALIZED MVFR/IFR. FOR THE
MOST PART...CONDITIONS WILL PRIMARILY REMAIN VFR.
&&
.CLIMATE...
RECORD HIGHS FOR JUNE 13TH
STATION RECORD HIGH/YEAR FORECAST HIGH
ROANOKE 98/1954 90
LYNCHBURG 96/1954 91
DANVILLE 96/1986 93
BLACKSBURG 89/1954 85
BLUEFIELD 84/2013 82
LEWISBURG 86/2000 84
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM
CLIMATE...WP
Hazardous weather outlook, Jun 13, 2:39 AM EST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT SAT JUN 13 2015
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-140745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
339 AM EDT SAT JUN 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 13, 1:06 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT SAT JUN 13 2015
VAZ019-020-WVZ507-131900-
ALLEGHANY-BATH-EASTERN GREENBRIER-
206 PM EDT SAT JUN 13 2015
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BATH...CITY OF COVINGTON...NORTHERN ALLEGHANY AND EAST
CENTRAL GREENBRIER COUNTIES...
AT 205 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEOLA...MOVING
SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
NEOLA...
AND BACOVA JUNCTION.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3795 7965 3770 7999 3793 8020 3806 8011
3806 8000
TIME...MOT...LOC 1805Z 298DEG 35KT 3798 8006Special weather statement, Jun 13, 2:11 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT SAT JUN 13 2015
VAZ047-132015-
BUCKINGHAM-
311 PM EDT SAT JUN 13 2015
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BUCKINGHAM COUNTY...
AT 310 PM EDT...A STRONG THUNDERSTORM WAS NEAR GOLD HILL...MOVING
SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
AND GOLD HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3762 7826 3746 7838 3754 7856 3772 7848
3765 7825 3764 7825
TIME...MOT...LOC 1910Z 294DEG 27KT 3761 7845
JHSpecial weather statement, Jun 13, 2:19 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SAT JUN 13 2015
VAZ019-023-024-034-035-132015-
ALLEGHANY-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
319 PM EDT SAT JUN 13 2015
...A STRONG THUNDERSTORM WILL AFFECT
CITY OF BUENA VISTA...AMHERST...CITY OF LEXINGTON...SOUTHERN
ROCKBRIDGE...NORTHEASTERN BOTETOURT...EAST CENTRAL ALLEGHANY AND
NORTHEASTERN BEDFORD COUNTIES...
AT 318 PM EDT...A STRONG THUNDERSTORM WAS OVER COLLIERSTOWN...MOVING
SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
LEXINGTON...
BUENA VISTA...
AMHERST...
AND GLASGOW.
THIS INCLUDES VMI.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3777 7907 3772 7907 3770 7903 3770 7899
3765 7896 3744 7916 3747 7920 3745 7927
3743 7927 3742 7925 3741 7926 3739 7923
3735 7926 3729 7932 3772 7978 3788 7964
TIME...MOT...LOC 1918Z 308DEG 33KT 3776 7964Special weather statement, Jun 13, 4:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT SAT JUN 13 2015
VAZ034-035-045>047-059-132200-
BUCKINGHAM-CHARLOTTE-APPOMATTOX-BEDFORD-AMHERST-CAMPBELL-
508 PM EDT SAT JUN 13 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...SOUTHEASTERN AMHERST...NORTHWESTERN CHARLOTTE...SOUTHERN
BUCKINGHAM...CAMPBELL...CITY OF LYNCHBURG AND EAST CENTRAL BEDFORD
COUNTIES...
AT 506 PM EDT...A BAND OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM TOGA TO NEAR FALCONERVILLE TO NEAR PEAKS OF OTTER
SUMMIT...AND MOVING SOUTHWEST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. ADDITIONAL
RAINFALL OF UP TO AN INCH MAY OCCUR ESPECIALLY OVER WESTERN
BUCKINGHAM AND EASTERN APPOMATTOX COUNTIES WEST TO JUST NORTH OF
LYNCHBURG.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BUCKINGHAM...
BEDFORD...
APPOMATTOX...
AND BROOKNEAL.
THIS INCLUDES LIBERTY UNIVERSITY AND LYNCHBURG AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3733 7849 3737 7858 3740 7860 3734 7860
3726 7868 3719 7868 3719 7865 3705 7896
3729 7949 3741 7959 3756 7897 3756 7890
3754 7884 3754 7882 3756 7882 3754 7832
TIME...MOT...LOC 2106Z 066DEG 17KT 3750 7863 3754 7905 3741 7958
JHThunderstorm Wind, Lynchburg (C)
- When
- June 13, 4:30 PM EST
- Where
- Lynchburg (C) County, 1.68 mi ESE of Lyh Ivy Hill Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.391, -79.191
A tree was blown down onto cable lines on Greenwood Drive.
Thunderstorm Wind, Campbell
- When
- June 13, 5:00 PM EST
- Where
- Campbell County, 0.78 mi WSW of Rustburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.275, -79.113
A tree was blown down onto a car, breaking the windshield, on Depot Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, June 13, 20151 death · 1 event
- Flood in Indiana, June 13, 20151 death · $500 · 1 event
- Flash Flooding and Damaging Wind in Illinois, June 13, 2015$100,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Mississippi, June 13, 2015$85,000 · 55 kt wind · 6 events
- Damaging Winds in Michigan, June 13, 2015$60,000 · 52 kt wind · 3 events
- Tornado and Damaging Wind in Missouri, June 13, 2015EF1 · 2 events
- Tornado in North Carolina, June 13, 2015$5,000 · EF1 · 1 event
- Hail and Damaging Winds in Texas, June 13, 2015$25,000 · 1 in hail · 5 events
- Flash Flood in Utah, June 13, 2015$30,000 · 1 event
- Flash Flood and Hail in Colorado, June 13, 2015$25,000 · 1 in hail · 3 events
- Flood and Damaging Winds in Ohio, June 13 to 14, 2015$22,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Texas, June 13, 2015$14,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571108, 571107.